DEAR DR. DONOHUE: I am writing to you out of concern for my son, who is pushing 50 years. He has been undergoing lightbox treatments for psoriasis for two years now. He takes them two or three times a week with very little improvement. I worry that these treatments might cause future health problems. Can they? – A.B.

ANSWER: Psoriasis causes dry, red skin patches covered with silvery scales. One percent to 3 percent of the population of Canada and the United States suffers from it. The patches are immature skin cells that have dashed to the skin’s surface far before their appointed time. Normally it takes a month for young skin cells to reach the outer skin surface. Psoriasis skin cells do so in a matter of days. The immune system is involved in their rapid migration.

Your son has a huge number of treatment options. If one treatment doesn’t work, choose another. He’s given this one more than enough time. I believe he’s on PUVA therapy – psoralens and ultraviolet A light. Psoralens are drugs that sensitizes skin to the ultraviolet light. The combination is effective for many people. When more than 150 treatments have been taken, there is an increased risk of skin cancer. A dermatologist closely examines the skin for any changes.

There are many creams, ointments, lotions and sprays that are applied directly to the psoriatic skin (topical therapy) that often perform wonders. Many contain cortisone drugs. Tazorac, a relative of vitamin A, is a topical medicine, as is Dovonex, a vitamin D relative. All have met with success.

Simple exposure to sunlight can improve the skin, but sunburn makes it worse.

Medicines that modify the immune system are among psoriasis’ newer agents. Methotrexate is an example. Injection medicines include infliximab, etanercept and adalimumab.

Your son would do well to contact the National Psoriasis Foundation at 1-800-723-9166 or at its Web site: www.psoriasis.org.

DEAR DR. DONOHUE: I haven’t seen you write anything to help senior citizens who have become deaf. They are ignored and laughed at because they misunderstand what’s said to them. I have a friend with hearing loss who is still strong but is quite affected by her deafness. How can I help her enjoy life? – I.L.

DEAR DR. DONOHUE: If I say something to my spouse of 40 years, his reaction is “Huh?” I have to repeat what I said. He prefers the TV and radio considerably louder than I do or our daughter does. I overhear him say on the telephone: “I can’t understand a thing you said. Would you repeat?”

What’s going on here? Could it be one of the medicines he’s taking? – J.T.

ANSWER: The warranties on quite a few of our body parts lapse well before we do. After age 40, most people need reading glasses due to presbyopia – age-related vision loss. The ear suffers a similar fate in presbyacusis – age-related hearing loss. Our inner ear has delicate antennae that pick up sound waves and transmit them to the brain. Aging destroys some of those antennae.

I.L.’s friend and J.T.’s husband should see an ear, nose and throat doctor to determine if a hearing aid would help them. Hearing aids greatly benefit most people with age-related hearing loss. Today’s aids are more effective and less conspicuous than were the hearing aids of decades past.

Granted, there are other causes for hearing loss. The doctor checks for those too.

Medicines can dampen sound perception. I went over all seven of J.T.’s husband’s medicine. None of them lists deafness as a side effect. The aspirin he takes is of such a low dosage that it isn’t a factor.

DEAR DR. DONOHUE: My friend drinks whiskey heavily. His back is covered with moles. What’s the connection? How long does a bovine aortic valve last? If it fails, can it be replaced? – C.J.

ANSWER: I know of no connection between alcohol and moles.

Bovine (cow) or porcine (pig) heart valves last 15 to 30 years – far longer than they used to. Such valves, if they fail, can be replaced.

DEAR DR. DONOHUE: About eight years ago, my husband was in intensive care because he suddenly became very short of breath. It took a while, but the doctors finally diagnosed the problem as being a pulmonary embolus. He was put on blood thinners, and he rallied. However, in a week he had two more pulmonary emboli. At that point, the doctors suggested he have an umbrella inserted into one of his veins. I never did understand what that was and how it worked. Will you tell me?

My husband died last year of a heart attack. Could the umbrella have brought it on? – O.B.

ANSWER: Pulmonary emboli are clots that have traveled to a lung, quite often from a leg-vein blood clot. If the clots are large or if they disturb blood flow to a massive section of the lung, they can cause death.

Anticoagulants – blood thinners – are the usual treatment.

If emboli are still finding their way to the lungs when a patient is on blood-thinning medicine, then an umbrella is often inserted into the main vein that returns blood from the lower part of the body to the heart. The umbrella is a sieve that filters out any clots.

I cannot implicate the umbrella as a cause of your husband’s later heart attack.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.